Kentucky, 2022

Damaging Winds in Kentucky, July 17, 2022

July 17, 2022 · NWS LMK · 2 events in 1 county or zone

A mesoscale convective system moved from southeastern Missouri into western Kentucky during the late evening hours of July 17th. A combination of modest instability and shear (1500 J/kg MLCAPE; 30 knots effective shear) along with the dynamics of the MCS itself helped to sustain convection well after sunset as the system approached the Natcher Parkway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A mesoscale convective system moved from southeastern Missouri into western Kentucky during the late evening hours of July 17th. A combination of modest instability and shear (1500 J/kg MLCAPE; 30 knots effective shear) along with the dynamics of the MCS itself helped to sustain convection well after sunset as the system approached the Natcher Parkway. In addition to heavy rainfall and lightning, a few reports of wind damage were observed in Ohio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 7:42 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 7:42 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
942 PM EDT Sun Jul 17 2022

.Forecast Update...
Issued at 940 PM EDT Sun Jul 17 2022

Radar this evening shows areas of scattered showers around the area
with an isolated thunderstorm moving through central KY. This
particular cell has put down heavy rain in areas that need it with
radar estimates ranging from a third of an inch to some areas
potentially seeing upwards of an inch or more. KYMesonet has
generally printed less than half an inch where this cell had moved
over so far this evening.

Mesoanalysis over the Ohio Valley shows about 500-1500J/kg of MUCAPE
over the bulk of southern IN/central KY with the exception of west-
southwester KY (including Logan County) where there is around
2000J/kg of MUCAPE. There is also a 25-35kt LLJ working across the
area helping to add some additional lift with the ongoing showers
and embedded thunder. Overall the going forecast and PoPs look good
as the challenge remains when will we get more shower and
thunderstorm activity. Current Hi-res model seem to be very
aggressive with the convective complex working out of southeastern,
MO. Some of the current runs want to bring this complex through
central KY overnight between 07-10z. Given that the best instability
is to the southeast of the current complex, the trend would be for
the strongest convective to move towards the best instability. With
an axis of 2.00" plus PWATs across the Ohio Valley this evening, any
showers or storms will have the potential for heavy rain and
localized flooding being the main threat.

&&

.Short Term...(This evening through Monday)
Issued at 305 PM EDT Sun Jul 17 2022

...Widespread Showers and Scattered Storms through Monday...

A surface frontal boundary stretching from the TX Panhandle to
central IN to Cape Cod is providing a focus region for the
development of showers and thunderstorms with PW values exceeding 2
inches across central KY and southern IN. North of I-64,
thunderstorms from southern IN this morning have contributed enough
cloud cover to stabilize things, effectively limiting convective
potential. Where there has been less dense cloud cover (across south
central KY) enough destabilization has taken place to allow for
scattered convection, with a few rumbles of thunder embedded within
heavy showers at this hour. Latest mesoanalysis depicts an axis of
elevated instability (MUCAPE > 2000 J/kg) along and south of the
Cumberland Parkway, which is where the greatest chance for a few
stronger storms with heavy rain, lightning, and gusty winds would be
expected as we head into the evening hours tonight.

As we head through tonight into tomorrow morning, the aforementioned
surface boundary will gradually slide south and east, with the axis
of greatest moisture content overspreading more of central KY as it
does so. Multiple waves of showers with embedded thunder are
expected, gradually ending across southern IN after sunrise
tomorrow. While a few severe wind gusts cannot be ruled out, the
greatest weather hazard by far over the next 36 hours will be
isolated flash flooding brought on by training of heavier showers
and thunderstorms. Given the dry antecedent conditions, any
potential flooding will be highly localized, with little more than
nuisance flooding expected across most areas.

With the high amounts of moisture in place, expect temperatures to
remain mild overnight with lows only falling into the upper 60s and
lower 70s. Temperatures tomorrow afternoon will likewise be held in
check, only reaching the low-to-mid 80s. Expect a gradual clearing
trend from NW to SE tomorrow afternoon and evening as drier air
slowly moves across the region. High-res guidance depicts that
convection will be more scattered in nature tomorrow afternoon, with
the greatest focus expected along and south of the BG/W KY Parkway.

.Long Term...(Monday night through Sunday)
Issued at 234 PM EDT Sun Jul 17 2022

Showers and isolated storms will gradually move southeast out of the
region Monday night and give way to drier conditions by Tuesday
morning as upper level ridging begins nudging in from the west.
Temperatures will gradually increase going into Wednesday, which
will likely be one of our hottest days of the week as highs climb
into the mid 90s at many locations. Dewpoints also look to be
uncomfortably high (low/mid 70s), and when taking into account
expected high temperatures, we could see some areas reach heat
advisory level heat indices (105 F) Wednesday afternoon, particularly
west of I-65.

A weak frontal boundary looks to also push through late Wednesday
afternoon into the evening hours. Some models initiate convection
along or ahead of the boundary, others stay dry. The biggest
hindrance to any convective potential Wednesday afternoon/evening is
the strength of a potentially stout cap between 800-700mb. Will have
to watch how models handle the capping in future runs since the
environment would support a low-end severe threat if storms formed.

We should remain in mostly dry NW flow aloft from Thursday into the
first part of the weekend, but upper level ridging out west will
begin to shift eastward and result in a gradual increase in
temperatures for our region. Highs by Saturday will likely be back
into the mid 90s for many areas.

&&

.Aviation...(00Z TAF Issuance)
Issued at 750 PM EDT Sun Jul 17 2022

Main challenge for the TAF cycle will be timing of showers and any
embedded thunderstorms as well as low MVFR to IFR CIG overnight into
tomorrow morning as a surface boundary approaches and crosses the
region tomorrow.

Radar is showing light to a few moderate showers across central KY
and southern IN this evening. There have even been a few embedded
thunderstorms. These will continue to be off and on through the
evening and into the overnight. Hi-res models continue to struggle
on timing, location and even intensity of any thunderstorm activity
overnight. The current thought is some of these models are a little
aggressive, none the less, have gone with a few tempo groups to best
time when some of these storms are possible at the various TAF
sites. As the boundary gets closer, CIG will drop to MVFR levels.
Some of the guidance continues to show a brief period of IFR CIG but
there remains low confidence so for now have left this out for
tomorrow morning. Expect MVFR condition through the day with showers
and possible embedded thunderstorms with the showers diminishing in
the afternoon and clouds breaking and CIG lifting late afternoon
into the evening tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BTN
Short Term...CSG
Long Term...DM
Aviation...BTN
Hazardous weather outlook, Jul 17, 1:30 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
330 PM EDT Sun Jul 17 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
330 PM EDT Sun Jul 17 2022 /230 PM CDT Sun Jul 17 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widespread showers and scattered thunderstorms are expected this
evening and overnight tonight. The main threats will be heavy
rainfall and lightning. Isolated strong storms are possible this
afternoon and evening, with the greatest potential expected across
south central Kentucky.

Where heavy downpours persist for an extended period of time,
localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms on Monday could produce heavy rainfall,
possibly resulting in localized flooding, especially anywhere that
heavy rain occurs repeatedly.

Temperatures in the mid 90s and high humidity on Wednesday could
result in heat index values over 100 degrees. Should storms form
Wednesday afternoon or evening, a few of them could be strong with
gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of heavy rainfall, flooding, or
severe weather.

GENERAL STORM MOTION OF THE DAY:

Thunderstorms tonight will move to the east at 30 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/DM

In the hours before

Local storm report, Jul 17, 9:33 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1133 PM EDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            3 NNW ELIZABETHTOWN     37.74N 85.89W
07/17/2022                   HARDIN             KY   LAW ENFORCEMENT

            MINOR URBAN FLOODING IN A SPOT THAT FLOODS
            EASILY.

&&

13
Special weather statement, Jul 17, 11:01 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1201 AM CDT Mon Jul 18 2022

KYZ023-026-180530-
Hancock KY-Ohio KY-
1201 AM CDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of Hancock and Ohio
Counties through 1230 AM CDT...

At 1201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Owensboro to near Weir. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Hawesville and Tell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 8712 3763 8695 3767 8682 3771 8687
      3780 8682 3784 8691 3790 8692 3789 8699
      3790 8699 3799 8680 3789 8673 3790 8664
      3779 8668 3759 8662 3736 8668 3731 8676
      3733 8681 3721 8690 3736 8703 3734 8714
TIME...MOT...LOC 0501Z 247DEG 41KT 3780 8710 3717 8725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS

The radar

The Ft Campbell radar (KHPX), 87 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
July 17, 11:17 PM CST
Where
Ohio County, 2.97 mi NNE of Beaver Dam
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -86.860

A barn blew over, and trees blew down.

Thunderstorm Wind, Ohio

When
July 17, 11:17 PM CST
Where
Ohio County, 0.6 mi NW of Beaver Dam
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.407, -86.886

Trees were down near the intersection of West 7th Street and Ridgecrest Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046292, 1046293.